MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿ II; COUNTER, DIFFERENTIAL CELL
Model Number 338962
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while using the bd facscanto¿ ii that there was an error message.The following information was provided by the initial reporter: are you running patient samples for diagnostic test? yes.Was there an error message? yes.Did the customer bypass the error message? yes.Is this a presto? no.Customer problem: error messages that the blue, red, and violet lasers are over heating.Steps taken with customer/troubleshooting: error messages that the blue, red, and violet lasers are over heating.Issue happens within the first hour that the instrument is turned on.Customer clicks through the error message.Customer is requesting that the fse come in to check instrument.Error messages that the blue, red, and violet lasers are over heating.Issue happens within the first hour that the instrument is turned on.Customer clicks through the error message.
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Additional Manufacturer Narrative
H.6: ¿ scope of issue: the scope of issue is only limited to bd facscanto ii cytometer 4/2/2 sys ivd, part # 338962, and serial # (b)(6).¿ problem statement: the customer reported a complaint regarding error messages about overheating lasers that occurred on 15mar2023.Error messages indicate the potential for the instrument generating erroneous results that can negatively impact patient diagnosis and treatment.After the issue was investigated, the instrument was found to be functioning as expected, and neither the customer nor any patients were harmed by this issue.¿ manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue for part # 338962.Date range from 15mar2022 to date 15mar2023.¿ manufacturing device history record (dhr) review: dhr part # 338962 serial # (b)(6), file # (b)(4) was reviewed.The instrument met all the manufacturing specifications prior to release.Date of manufacture: march 2012.¿ complaint trend: there are 19 complaints related to the issue of error messages caused by a user errors (filtered using as reported code 1: ¿error message / code / alert / alarm¿, as analyzed code 1: ¿usage problem identified¿) for part # 338962; pr# (b)(4) date range from 15mar2022 to date 15mar2023.¿ returned sample analysis: a return sample was not requested for evaluation because no parts were replaced.¿ service history review: review of related work order #: (b)(4); case #: (b)(4).Install date: 10apr2012.Defective part number: n/a.Work order notes: o subject / reported: error messages that the blue, red, and violet lasers are over heating.O problem description: error messages that the blue, red, and violet lasers are over heating.Issue happens within the first hour that the instrument is turned on.Customer clicks through the error message.Customer is requesting that the fse come in to check instrument.Error description correction: errors were for high laser power, not over heating.O work performed: instructed the customer to allow the instrument to complete the boot sequence before opening diva.This will allow diva to load the proper laser power reference values and avoid the error messages.O cause: software communication issue during instrument bootup causes diva to load laser power reference values of zero which results in "laser power high" errors.O solution: when loading diva after the instrument has booted up, no laser errors are observed.Cst completed.The instrument is operating as intended and is testing without errors.I have returned the instrument to the lab for normal use.¿ labeling / packaging review: n/a.¿ risk analysis: risk management files part # 100264ra, rev.06/vers.F, canto plus risk analysis and part # 338960-03ra, rev.02/vers.A, bd facscanto ii flow cytometer (optics) fmea (failure mode and effect analysis) were reviewed.No new hazards have been identified and the current mitigations are sufficient.Hazard(s) identified? yes no.Part # 100264ra, rev.06/vers.F, canto plus risk analysis.O hazard id #: 3.2.1.O hazard: potential use error.O cause: replacement of application setting in experiment by diva; user fail to check proper application settings in experiment o harmful effects: customer confusion/frustration/annoyance: note: tas and customer education is made aware of this behavior and have a documented workflow to share with customer.O residual probability: 2 o residual severity: 1 o residual risk index: 2 part #338960-03ra, rev.02/vers.A, bd facscanto ii flow cytometer (optics) fmea (failure mode and effect analysis) o hazard id # (item): 2.Blue laser o hazard (potential failure mode): 2.1.2 unstable power o cause (potential cause(s)/mechanism(s) of failure): 2.1.2.1.1 temperature change o harmful effects (potential effect(s) of failure): 2.1.2.1 excessive noise o residual probability (residual occurrence): 2 o residual severity: 3 o residual risk index (residual rpn): 42 ¿ potential causes: based on the investigation results, the potential cause was determined to be user error.¿ investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis, and servicemax, the potential cause was determined to be user error.In response to the customer¿s complaint regarding error messages about the blue, red, and violet lasers overheating, an fse (field service engineer) went onsite to investigate and confirmed that there were error messages, but about high laser power, not overheating.The fse found that the customer was starting the facsdiva software before the instrument completed the bootup sequence.In this case, diva would load the reference laser power values as zero, resulting in false ¿laser power high¿ error messages.The fse instructed the customer to wait until the entire instrument bootup sequence was complete before loading facsdiva to avoid the error messages.When diva was loaded after instrument bootup, no laser errors were observed, and the fse confirmed that both the instrument and software were working as per bd specifications.In this case, the error messages displayed were false and caused by the user loading diva before the instrument bootup sequence was complete and there were no issues with the software or instrument.The customer was also able to bypass the error messages and proceed without encountering any unexpected/erroneous results, and therefore, there was no adverse impact to patient diagnosis or treatment.No users or patients were harmed due to this issue.Regular maintenance is essential for keeping the instrument at its optimal performance.This information can be found in the bd facscanto¿ flow cytometer instructions for use (ifu) manual, #23-14730-03 rev.01/vers.A, starting on page 149.Troubleshooting procedures can be found in the ifu starting on page 183, and page 209 for data acquisition issues.The safety risk of this hazard has been identified to be within the acceptable level.¿ conclusion: based on the investigation results, the complaint was confirmed and the potential cause of the customer seeing error messages associated with laser overheating was determined to be user error.The fse found that the customer was loading facsdiva software before the instrument bootup sequence was complete, which was causing false error messages to be produced.They instructed the customer to wait until the bootup was complete before opening diva, and once this was done, the fse confirmed that no laser error messages were observed and the instrument was found to be functioning as expected.The error messages did not cause any erroneous results, so there was no impact to any patient diagnosis or treatment.The safety risk of this hazard has been identified to be within the acceptable level.Based on the investigation results, a capa is not required because the issue was resolved and there was no impact to customer and patient health or safety.¿ supporting document: n/a.
 
Event or Problem Description

Brand Name
BD FACSCANTO¿ II
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16595472
Report Number2916837-2023-00075
Device Sequence Number4518370
Product Code OYE
UDI-Device Identifier00382903389629
UDI-Public00382903389629
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K141468
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number338962
Device Catalogue Number338962
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2023
Supplement Date Received by Manufacturer07/13/2023
Initial Report FDA Received Date03/22/2023
Supplement Report FDA Received Date07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown